Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 206, NWS Nashville, TN

November 18, 20175 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2017, 3:30 PM CST for 5 counties in Tennessee. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 18, 2017, 3:30 PM CST (21:30 UTC)
Expired
Nov 18, 2017, 4:00 PM CST
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Nov 18, 3:33 PM CSTTSTM WND DMG3 N Mcewen, TNTREES DOWN ON HIGHWAY 231.
Nov 18, 3:33 PM CSTTSTM WND DMG5 E Erin, TNDAMAGE TO SEVERAL BUILDINGS...SOME ROADS WASHED OUT...AND A LOT OF TREES DOWN ACROSS EASTERN PORTIONS OF THE COUNTY. MOST DAMAGE OCCURED ON TOM STANFILL LOOP AND BETHANY ROAD.
Nov 18, 3:34 PM CSTTSTM WND DMG4 Nnw Mcewen, TNROOF BLOWN OFF A TRAILER HOME AND SEVERAL TREES BLOWN DOWN NEAR HIGHWAY 231 AT MILE MARKER 5
Nov 18, 3:49 PM CSTTSTM WND DMG10 Ne Cumberland City, TNAN 80-FOOT TREE FELL AND DAMAGED AN AMATEUR RADIO TOWER.
Nov 18, 3:49 PM CSTTSTM WND DMG10 Ne Cumberland City, TNAN 80-FOOT TREE FELL AND DESTROYED AN AMATEUR RADIO TOWER.
Nov 18, 3:49 PM CSTTSTM WND DMG2 N Vanleer, TNNUMEROUS TREES DOWN ACROSS NORTHERN DICKSON COUNTY.
Nov 18, 3:51 PM CSTTSTM WND DMG1 E Slayden, TNMULTIPLE TREES DOWN IN A COVERGENT PATTERN ON LITTLE BARTONS CREEK ROAD.
Nov 18, 3:56 PM CSTTSTM WND DMG6 Ene Vanleer, TNA TRAVEL TRAILER WAS BLOWN ON ITS SIDE...A CARPORT WAS BLOWN AWAY...AND A MULTIPLE TREES DOWN ON WOODS VALLEY ROAD NEAR HIGHWAY 48.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 12:35 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 559 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS54 KOHX 182130
SVROHX
TNC043-083-085-125-161-182200-
/O.NEW.KOHX.SV.W.0206.171118T2130Z-171118T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
330 PM CST SAT NOV 18 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Dickson County in Middle Tennessee...
  Montgomery County in Middle Tennessee...
  Eastern Stewart County in Middle Tennessee...
  Houston County in Middle Tennessee...
  Northeastern Humphreys County in Middle Tennessee...

* Until 400 PM CST

* At 330 PM CST, severe thunderstorms were located along a line
  extending from near Big Rock to near Waverly, moving east at 50
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Clarksville, Dickson, Waverly, Erin, McEwen, Tennessee Ridge, Big
  Rock, Charlotte, Vanleer, Cumberland City, Slayden, Palmyra,
  Woodlawn, Indian Mound and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8722 3600 8737 3600 8790 3664 8776
TIME...MOT...LOC 2130Z 265DEG 42KT 3662 8769 3605 8777 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Shamburger
1 follow-up statement
345 
WWUS54 KOHX 182145
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
345 PM CST SAT NOV 18 2017

TNC161-182155-
/O.CAN.KOHX.SV.W.0206.000000T0000Z-171118T2200Z/
Stewart TN-
345 PM CST SAT NOV 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEWART COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.

LAT...LON 3664 8722 3600 8737 3600 8772 3637 8763
      3637 8759 3646 8761 3664 8757
TIME...MOT...LOC 2145Z 269DEG 47KT 3662 8744 3604 8757 

$$

TNC043-083-085-125-182200-
/O.CON.KOHX.SV.W.0206.000000T0000Z-171118T2200Z/
Dickson TN-Montgomery TN-Houston TN-Humphreys TN-
345 PM CST SAT NOV 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR WESTERN DICKSON...MONTGOMERY...EASTERN HOUSTON AND NORTHEASTERN
HUMPHREYS COUNTIES...

At 345 PM CST, severe thunderstorms were located along a line 
extending from near Fort Campbell to McEwen, moving east at 55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Clarksville, Dickson, McEwen, Charlotte, Vanleer, Cumberland City,
Slayden, Palmyra, Cunningham and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8722 3600 8737 3600 8772 3637 8763
      3637 8759 3646 8761 3664 8757
TIME...MOT...LOC 2145Z 269DEG 47KT 3662 8744 3604 8757 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 18, 1:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
148 PM CST Sat Nov 18 2017

.DISCUSSION...

All of the action will be in the first few hours of this forecast
period, then a quiet wx pattern will take over with a couple of
dry cold fronts for Thanksgiving week.

At mid afternoon, warm and windy conditions prevailed with
temperatures in the 60s and wind gusts around 30 mph. The strong
winds may become even stronger over the next few hours as an
accelerating cold front sweeps across the area. As of 1 PM CST, a
band of thunderstorms, some severe, was focused along the front
as it approached the Mississippi River. Based on HRRR and
extrapolation, the thunderstorms should reach our western
counties around 4 PM and BNA around 5 PM. The band of storms
should exit our eastern counties around 7 PM. Damaging winds will
be the main concern as these storms tap into wind energy just off
the surface. Even away from storms, this dynamic front is likely
to cause some wind damage including downing of limbs and small
trees and scattered power outages. Given the impressive wind
shear, a couple of brief tornadoes may spin up along the line of
storms.

AFter 7 PM CST, the showers and storms will taper off quickly, but
very windy conditions will last through the evening. A Wind
Advisory will remain in place until midnight. Later tonight,
temps will fall into the 30s, but northwest breezes will make it
feel colder.

Sunday will bring mainly sunny skies, although clouds may linger
early for the Upper Cumberland. Highs will be chilly, only in the
40s with a northwest breeze 10-20 mph.

Sunday night will be quite cold as high pressure settles over the
area. Lows will be in the 20s. Monday will be sunny with temps
recovering to the 50s.

High pressure will stay in control Monday night through Tuesday
with near normal temps.

A dry cold front will come in Tuesday night into Wednesday with
another shot of chilly air. Temps will be on the cool side
through Thanksgiving Day. Then, temps will recover a bit going
into the weekend. It looks like yet another cold front will dive
into the area next weekend with a shot of even colder air to wrap
up November.

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR cigs and gusty south to southwest winds up to 35 knots will
affect airports this afternoon ahead of a strong cold front. Fropa
expected from 20Z-02Z with TSRA and MVFR/IFR conditions. Winds
will switch to northwest after fropa with continued MVFR cigs
until late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      36  47  27  56  35 /  50   0   0   0   0
Clarksville    34  45  26  54  33 /  30   0   0   0   0
Crossville     33  40  24  52  31 /  90  10   0   0   0
Columbia       35  48  25  56  33 /  40   0   0   0   0
Lawrenceburg   35  48  26  56  34 /  50   0   0   0   0
Waverly        34  45  26  54  32 /  20   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, Nov 18, 4:20 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
420 AM CST Sat Nov 18 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-191100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
420 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong sustained winds of 20 to 30 mph with gusts to 45 mph are
expected through this evening. Thus a Wind Advisory is in effect
for all of Middle Tennessee through midnight tonight.

There is a slight risk of severe thunderstorms across northwestern
portions of Middle Tennessee north of Interstate 40 and west of
Interstate 65 approaching the Land Between the Lakes Region.
There is a marginal risk of severe thunderstorms across the
remainder of Middle Tennessee. The potential of severe thunderstorms
will be mainly this afternoon and evening as a strong cold front
moves across the mid state region. Damaging winds will be the
main threat. However, it can not totally be ruled out that a
severe thunderstorm or two will produce an isolated tornado or
two also.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
Middle Tennessee.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees of Power Lines Down

31

In the hours before

Special weather statement, Nov 18, 2:57 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CST SAT NOV 18 2017

TNZ005-006-023-024-182130-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
257 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONTGOMERY...STEWART...
HOUSTON AND HUMPHREYS COUNTIES UNTIL 330 PM CST...

At 256 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Land Between The Lakes Area to near Bruceton.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Waverly, Camden, Dover, Erin, Clarksville, New Johnsonville, McEwen,
Tennessee Ridge, Hurricane Mills, Big Rock, Cumberland City,
Woodlawn, Land Between The Lakes, Houston County Airport and Indian
Mound.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM CST for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8746 3597 8762
      3596 8802 3605 8799 3613 8792 3617 8792
      3622 8795 3626 8794 3631 8796 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2056Z 266DEG 44KT 3669 8808 3607 8829

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 2:57 PM CSTSpecial Weather StatementOHXHouston, Humphreys, Stewart33 min
Nov 18, 3:07 PM CSTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
Nov 18, 3:14 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys31 min
Nov 18, 3:24 PM CSTTornado WarningOHXHouston, Humphreys36 min
Nov 18, 3:37 PM CSTSpecial Weather StatementOHXPerry38 min
Nov 18, 3:47 PM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry28 min
Nov 18, 4:00 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more30 min
Nov 18, 4:11 PM CSTSpecial Weather StatementOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne49 min
Nov 18, 4:25 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Rutherford, Sumner, Williamson and 1 more50 min
Nov 18, 4:53 PM CSTTornado WarningOHXDavidson, Rutherford, Wilson21 min
Nov 18, 5:07 PM CSTTornado WarningOHXMacon, Smith, Trousdale11 min
Nov 18, 5:09 PM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more36 min
Nov 18, 5:30 PM CSTTornado WarningOHXCannon, Rutherford15 min
Nov 18, 5:41 PM CSTTornado WarningOHXCannon, DeKalb10 min
Nov 18, 5:44 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Pickett, Putnam and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.